Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 66, NWS Cheyenne, WY

June 24, 2005Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 24, 2005, 9:31 PM MDT for Dawes County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2005, 9:31 PM MDT (03:31 UTC)
Expired
Jun 24, 2005, 10:16 PM MDT
In force
45 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 5:10 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1148 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 250332
SVRCYS
NEC045-250415-
/O.NEW.KCYS.SV.W.0066.050625T0331Z-050625T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
931 PM MDT FRI JUN 24 2005

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 1015 PM MDT

* AT 921 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CHIMNEY BUTTE...
  OR ABOUT 20 MILES SOUTHWEST OF CHADRON...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTH OF BOX BUTTE DAM BY 955 PM MDT
  6 MILES WEST OF SAND CANYON BY 1015 PM MDT

LAT...LON 4271 10325 4245 10329 4245 10279 4269 10280

$$

SOWKO
3 follow-up statements
000 
WWUS55 KCYS 250342
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
942 PM MDT FRI JUN 24 2005

NEC045-250415-
/O.CON.KCYS.SV.W.0066.000000T0000Z-050625T0415Z/
DAWES NE-
942 PM MDT FRI JUN 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 PM MDT FOR
SOUTHEASTERN DAWES COUNTY...

AT 934 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZED 
HAIL.  THIS STORM WAS LOCATED NEAR CHIMNEY BUTTE...OR ABOUT 14 MILES 
SOUTHWEST OF CHADRON...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHADRON ST PARK BY 955 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR THE PANHANDLE OF NEBRASKA.

LAT...LON 4271 10325 4245 10329 4245 10279 4269 10280

$$

SOWKO
000 
WWUS55 KCYS 250404
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1003 PM MDT FRI JUN 24 2005

NEC045-250415-
/O.CON.KCYS.SV.W.0066.000000T0000Z-050625T0415Z/
DAWES NE-
1003 PM MDT FRI JUN 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1015 PM MDT FOR
SOUTHEASTERN DAWES COUNTY...

AT 956 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS LOCATED 9 MILES SOUTH OF
CHADRON ST PARK...OR ABOUT 19 MILES SOUTH OF CHADRON...MOVING EAST AT
25 MPH. IN ADDITION...EXTREMELY HEAVY RAIN IS OCCURRING WITH THIS 
STORM.  WATER WILL QUICKLY POND ON ROADWAYS...SO DRIVE WITH CAUTION 
IF YOU ARE CAUGHT UNDER THIS STORM.  

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAND CANYON BY 1015 PM MDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR THE PANHANDLE OF NEBRASKA.

LAT...LON 4271 10325 4245 10329 4245 10279 4269 10280

$$

SOWKO
000 
WWUS55 KCYS 250416
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1014 PM MDT FRI JUN 24 2005

NEC045-250424-
/O.EXP.KCYS.SV.W.0066.000000T0000Z-050625T0415Z/
DAWES NE-
1014 PM MDT FRI JUN 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAWES COUNTY
EXPIRES AT 1015 PM MDT...

AT 1014 PM WEATHER SERVICE RADAR INDICATED THAT THE STORM HAD 
WEAKENED TO BELOW SEVERE LIMITS...THUS THE WARNING HAS EXPIRED.  
HOWEVER...VERY HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS IN 
SOUTHEAST DAWES COUNTY THROUGH 11 PM.  

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR THE PANHANDLE OF NEBRASKA.

LAT...LON 4271 10325 4245 10329 4245 10279 4269 10280

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:33 PM MDT, 6 hours 58 minutes earlier.

Area forecast discussion, Jun 24, 2:33 PM MDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
233 PM MDT FRI JUN 24 2005

.SHORT TERM...SEVERE THUNDERSTORM WATCH #517 IN EFFECT FOR ALL OUR
SOUTHEAST WYOMING COUNTIES AS WELL AS SIOUX...SCOTTS BLUFF...BANNER
AND KIMBALL COUNTIES IN THE WESTERN NEBRASKA PANHANDLE UNTIL 9 PM.
CONVECTION STARTING TO DEVELOP AND INCREASE IN COVERAGE ATTM AND
SPREADING OFF OF THE MOUNTAINS. DEWPOINTS IN THE MID 40S TO MID 50S
WITH DECENT SHEAR ALONG THE STATIONARY BOUNDARY ALONG THE SOUTHEAST
WYOMING MOUNTAINS. IN ADDITION...LAPS DATA SHOWINGS LI/S TO -4 AND
CAPES AROUND 2000 J/KG ALONG THE WY/NEB STATE LINE. EXPECT
CONVECTION TO CONTINUE WITH SOME STORMS REACHING SEVERE LEVELS AND
PERHAPS A WATCH LATER IN THE EASTERN TIER OF COUNTIES IN THE WESTERN
NEBRASKA PANHANDLE. OTHERWISE...LITTLE CHANGE IN OVERNIGHT
TEMPERATURES WITH SOME PATCHY FOG AND LOW CLOUDS POSSIBLE MAINLY IN
THE PANHANDLE DURING THE EARLY MORNING HOURS. BOUNDARY LIFTS
SLIGHTLY NORTH AND EAST TOMORROW WITH WARMER TEMPERATURES SPREADING
OVER WESTERN AREAS. POTENTIAL FOR SEVERE STORMS WILL LIKELY BE ALONG
THE BOUNDARY AGAIN SATURDAY.

.LONG TERM...TSTM CHANCES WILL BE GREATEST SAT EVENING ACROSS OUR
ERN ZONES WHERE CAP WILL BE WEAKEST. WITH LACK OF FOCUS OR LARGE
SCALE LIFT...EXPECT TSTMS TO DIMINISH LATE SAT NIGHT. CANNOT RULE
OUT AFTN/EVNG TSTMS ON SUN PER CONVECTIVE PARAMETERS. ON MON...TSTM
COVERAGE WILL DECREASE AS HEIGHTS/TEMPS ALOFT RISE...CREATING MORE
OF A CAPPING INVERSION AND CONVECTIVE INHIBIITION (CIN). S/WV TROF
(SHORTWAVE TROF) PASSING ACROSS THE NRN ROCKIES ON TUE WILL AID AN
INCREASE IN TSTM COVERAGE ACROSS SE WY/WRN NEB. AS MENTIONED BY
MIDNIGHT SHIFT LONG TERM FORECASTER...TSTM COVERAGE WILL DECREASE ON
WED WITH WLY/NWLY FLOW ALOFT AND LOW/MID LEVEL DRYING. THU/FRI LOOK
RELATIVELY DRY WITH WLY FLOW ALOFT AND LIMITED LOW/MID LEVEL
MOISTURE.   RUBIN

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

STARK/RUBIN
Hazardous weather outlook, Jun 24, 1:36 PM MDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
136 PM MDT FRI JUN 24 2005

NEZ020-054-055-WYZ061>067-069-070-251130-
BANNER NE-CHEYENNE NE-CHEYENNE FOOTHILLS WY-KIMBALL NE-
LARAMIE RANGE WY-LARAMIE VALLEY WY-NORTH CARBON WY-
NORTH LARAMIE RANGE WY-PINE BLUFFS WY-PLATTE WY-SNOWY RANGE WY-
SOUTHWEST CARBON WY-
136 PM MDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN PLAINS OF
SOUTHEAST WYOMING AND SOUTHERN SECTIONS OF THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON AND LAST INTO THE
EVENING.  IT IS LIKELY THAT SOME OF THE STORMS WILL BECOME SEVERE
WITH HAIL UP TO ONE INCH IN DIAMETER.  THE STORMS WILL ALSO BE
CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND EARLY
EVENING.

NEZ001>003-019-021-WYZ059-060-068-251130-
BOX BUTTE NE-CONVERSE WY-DAWES NE-GOSHEN WY-MORRILL NE-NIOBRARA WY-
SCOTTS BLUFF NE-SIOUX NE-
136 PM MDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN PLAINS OF SOUTHEAST
WYOMING AND THE CENTRAL AND NORTHERN SECTIONS OF THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND
SPREAD ACROSS EAST CENTRAL WYOMING AND THE NORTHERN AND CENTRAL
SECTION OF THE NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING. IT IS
LIKELY THAT SOME OF THE STORMS WILL BECOME SEVERE PRODUCING LARGE
HAIL IN EXCESS OF ONE INCH IN DIAMETER AND DAMAGING WIND GUSTS OVER
60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY IN THE LATE
AFTERNOONS AND EVENINGS SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
EVENING.

SOWKO

In the hours before

Local storm report, Jun 24, 3:38 PM MDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
338 PM MDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             24 N CHEYENNE           41.49N 104.79W
06/24/2005  0.75 INCH        LARAMIE            WY   OTHER FEDERAL

&&

RUBIN
Local storm report, Jun 24, 4:51 PM MDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
451 PM MDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             GUERNSEY                42.27N 104.74W
06/24/2005  0.88 INCH        PLATTE             WY   TRAINED SPOTTER

            REPORT FROM MILITARY PERSONNEL AT CAMP GUERNSEY

0400 PM     TSTM WND GST     GUERNSEY                42.27N 104.74W
06/24/2005  72 MPH           PLATTE             WY   TRAINED SPOTTER

            REPORT FROM MILITARY PERSONNEL AT CAMP GUERNSEY

0414 PM     HAIL             6 W FORT LARAMIE        42.21N 104.63W
06/24/2005  1.00 INCH        GOSHEN             WY   LAW ENFORCEMENT

0422 PM     HAIL             3 SW FORT LARAMIE       42.18N 104.56W
06/24/2005  1.00 INCH        GOSHEN             WY   AIRPLANE PILOT

            REPORT FROM OLD FORT LARAMIE HISTORICAL SITE

0423 PM     HAIL             FORT LARAMIE            42.21N 104.52W
06/24/2005  1.00 INCH        GOSHEN             WY   TRAINED SPOTTER

&&

STARK
Special weather statement, Jun 24, 5:16 PM MDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
516 PM MDT FRI JUN 24 2005

NEZ002>003-021-055-250500-
BOX BUTTE-CHEYENNE-DAWES-MORRILL-
516 PM MDT FRI JUN 24 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
520 IN EFFECT UNTIL 11 PM MDT FOR THE FOLLOWING AREA...

IN NEBRASKA THIS WATCH INCLUDES 4 COUNTIES

IN THE WESTERN NEBRASKA PANHANDLE

BOX BUTTE... CHEYENNE... DAWES...
MORRILL...

THIS INCLUDES THE CITIES OF...SIDNEY...ALLIANCE...BRIDGEPORT...
BAYARD AND CHADRON.

NEZ001-019>020-054-WYZ059>069-250300-
BANNER-KIMBALL-SCOTTS BLUFF-SIOUX-LARAMIE VALLEY-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-CONVERSE-
NORTH LARAMIE RANGE-GOSHEN-LARAMIE RANGE-CHEYENNE FOOTHILLS-
NIOBRARA-PLATTE-
516 PM MDT FRI JUN 24 2005

...SEVERE THUNDERSTORM WATCH NUMBER 517 REMAINS VALID UNTIL 9 PM MDT
FOR THE FOLLOWING AREA...

IN NEBRASKA THIS WATCH INCLUDES 4 COUNTIES

IN THE WESTERN NEBRASKA PANHANDLE

BANNER... KIMBALL... SCOTTS BLUFF...
SIOUX...

IN WYOMING THIS WATCH INCLUDES 7 COUNTIES

IN EAST CENTRAL WYOMING

CONVERSE... NIOBRARA...

IN SOUTH CENTRAL WYOMING

CARBON...

IN SOUTHEAST WYOMING

ALBANY... GOSHEN... LARAMIE...
PLATTE...

THIS INCLUDES THE CITIES OF...KIMBALL...HARRISON...HARRISBURG...
CHEYENNE...DOUGLAS...GLENROCK...WHEATLAND...GUERNSEY...LUSK...
TORRINGTON...LARAMIE...RAWLINS...SCOTTSBLUFF AND GERING.

STARK
Special weather statement, Jun 24, 6:08 PM MDT, 3 hours 23 minutes before
WYZ061>063-065-066-250040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
608 PM MDT FRI JUN 24 2005

...SEVERE THUNDERSTORM WATCH #517 HAS BEEN CANCELLED FOR CARBON AND
ALBANY COUNTIES...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR CARBON AND
ALBANY COUNTIES IN SOUTHEAST WYOMING HAS BEEN CANCELLED.  A FEW
SHOWERS AND THUNDERSTORMS STILL LINGER IN THE AREA...BUT THE THREAT
OF SEVERE WEATHER HAS DIMINISHED IN CARBON AND ALBANY COUNTIES.

STARK
Local storm report, Jun 24, 6:16 PM MDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
616 PM MDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 W KIMBALL             41.23N 103.70W
06/24/2005  0.88 INCH        KIMBALL            NE   TRAINED SPOTTER

0530 PM     HAIL             1 E BUSHNELL            41.23N 103.87W
06/24/2005  0.88 INCH        KIMBALL            NE   TRAINED SPOTTER

0550 PM     HAIL             KIMBALL                 41.23N 103.66W
06/24/2005  0.88 INCH        KIMBALL            NE   NWS EMPLOYEE

            SOME FLOODING OF LOW LYING AREAS

&&

STARK
Local storm report, Jun 24, 8:53 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
853 PM MDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             KIMBALL                 41.23N 103.66W
06/24/2005  0.88 INCH        KIMBALL            NE   LAW ENFORCEMENT

0713 PM     HAIL             5 N CHUGWATER           41.83N 104.82W
06/24/2005  0.88 INCH        PLATTE             WY   NWS EMPLOYEE

0725 PM     HAIL             CHUGWATER               41.76N 104.82W
06/24/2005  0.75 INCH        PLATTE             WY   TRAINED SPOTTER

0807 PM     HAIL             SIDNEY                  41.13N 102.97W
06/24/2005  0.75 INCH        CHEYENNE           NE   EMERGENCY MNGR

&&

JLH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:55 PM MDTSevere Thunderstorm WarningCYSCheyenne50 min
Jun 24, 10:25 PM MDTSevere Thunderstorm WarningCYSKimball54 min
Jun 24, 10:50 PM MDTSevere Thunderstorm WarningCYSKimball33 min
Jun 24, 11:12 PM MDTSevere Thunderstorm WarningCYSKimball29 min
Jun 25, 4:18 PM MDTSevere Thunderstorm WarningCYSScotts Bluff, Sioux44 min
Jun 25, 4:53 PM MDTSevere Thunderstorm WarningCYSSioux39 min
Jun 25, 5:27 PM MDTSevere Thunderstorm WarningCYSSioux34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.